Antacids and the risk of traveler’s diarrhea

2018-09-05
Mark S. Riddle

Do antacids affect the risk of traveler’s diarrhea?

Mark S. Riddle, MD: That is a really tough question. I think yes, but the recent evidence or the good evidence for that is missing. We certainly know that children who are on acid suppression, proton pump inhibitors or H2 blockers, are at risk for getting acute enteric infections. We know adults in the developed countries who are on these acid suppressors are at risk for things like Clostridium difficile infection or Campylobacter. There is some evidence to suggest that if you are acid suppressed, you are more susceptible to acute enteric infections. And it makes sense: you are lowering your acid barrier and that is allowing bacteria to pass through. But what we do not have yet is a lot of data from travelers population, travel-based studies where people are on these acid-suppression medications and comparing their risk. I think there are some data coming out.

My feeling is that yes, it probably does increase your risk of getting traveler’s diarrhea, but I am not sure what you should do about it. I do not necessarily think you should stop taking your medication. Again, because we have such good treatment, if you do get sick, it is important to stay on the acid-suppressive medications that you have.

See also

We would love to hear from you

  • Do you have any comments?
  • Have you found a mistake?
  • Would you like to suggest a feature?

We use cookies to ensure you get the best browsing experience on our website. Refer to our Cookies Information and Privacy Policy for more details.